Alert archive / Michigan / Gale Warnings in 2012

Gale Warning 36, NWS Grand Rapids, MI

December 21, 2012

NWS Grand Rapids, MI issued this gale warning at Dec 21, 2012, 7:33 PM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2012, 7:33 PM EST (00:33 UTC)
Expired
Dec 22, 2012, 3:30 AM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WHUS73 KGRR 220033
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
733 PM EST FRI DEC 21 2012

LMZ844>849-220845-
/O.CAN.KGRR.SR.W.0003.000000T0000Z-121222T0600Z/
/O.NEW.KGRR.GL.W.0036.121222T0033Z-121222T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
733 PM EST FRI DEC 21 2012

...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 7 AM EST SATURDAY. THE STORM
WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST GALES TO 45 KNOTS DIMINISHING TO NORTHWEST 20
  TO 25 KNOTS AROUND DAYBREAK SATURDAY MORNING. 

* WAVES...14 TO 20 FEET THIS EVENING...SUBSIDING TO 8 TO 13 FEET
  TOWARD DAYBREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

NJJ
1 follow-up statement
648 
WHUS73 KGRR 220830
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EST SAT DEC 22 2012

LMZ844>849-221630-
/O.CAN.KGRR.GL.W.0036.000000T0000Z-121222T1200Z/
/O.NEW.KGRR.SC.Y.0098.121222T0830Z-121222T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
330 AM EST SAT DEC 22 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST WINDS TO 30 KNOTS WILL DIMINISH THROUGH THE
  DAY TODAY.

* WAVES...8 TO 11 FEET SUBSIDING TO 2 TO 4 FEET LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

NJJ

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 21, 6:40 PM EST, 53 minutes earlier.

Area forecast discussion, Dec 21, 6:40 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EST FRI DEC 21 2012

.SYNOPSIS...
ISSUED AT 258 PM EST FRI DEC 21 2012

STRONG NORTHWEST WINDS WILL SLOWLY DIMINISH THIS EVENING AS A STRONG
STORM SYSTEM MOVES AWAY FROM THE REGION.  THE OCCASIONAL SNOW
SHOWERS WILL ALSO DIMINISH TO FLURRIES THIS EVENING...ALTHOUGH A FEW
SNOW SHOWERS MAY LINGER ALONG THE LAKESHORE COUNTIES MUCH OF THE
NIGHT.

THE WEEKEND WILL SEE MUCH CALMER WEATHER AS HIGH PRESSURE MOVES IN.
TEMPERATURES WILL REMAIN NEAR NORMAL FOR THIS TIME OF YEAR.

THE HOLIDAY PERIOD COULD SEE SOME LIGHT SNOW CHRISTMAS EVE NIGHT AND
THERE WILL ALSO BE THE CHANCE OF SNOW AGAIN ON WEDNESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 258 PM EST FRI DEC 21 2012

TO KEEP THINGS SIMPLIFIED HAVE DECIDE TO MAINTAIN CURRENT
HEADLINES.  THE IMPACTS OF THE SNOW WAS DIMINISH...HOWEVER THE WINDS
WILL REMAIN WITHIN ADVISORY CRITERIA INTO THIS EVENING...SO THE
HEADLINES REMAIN VALID.  EXPECT A DROP OFF IN THE WINDS SHORTLY
AFTER SUNSET...SO THE EXPIRATION TIME OF 7 PM ALSO STILL LOOKS GOOD.

THE UPPER LOW WAS SHUFFLING OFF TO BUFFALO THIS AFTERNOON.  THE SNOW
WILL CONTINUE TO DIMINISH TO FLURRIES INTO THE EVENING.  WILL KEEP
LOW POPS GOING ALONG THE LAKESHORE COUNTIES HOWEVER AS A LIGHT
DUSTING MAY STILL BE POSSIBLE WITH THE FLOW REMAINING NW.  INVERSION
LEVELS DROP OVERNIGHT AND DELTA T/S ALSO LOWER...SO EXPECT THE LAKE
EFFECT SNOW SHOWERS WILL DIMINISH TO FLURRIES ALSO BY DAYBREAK SAT.

THE WEEKEND LOOKS MUCH TAMER.  THE BUF UPPER LOW DRIFTS NORTH TO
JAMES BAY.  AS A RESULT NW UPPER FLOW WILL KEEP US COOL WITH NEAR
NORMAL TEMPS.  SURFACE RIDGING GOES BY SATURDAY EVENING HELPING
CLEAR SKIES.  THIS MAY BRING MIN TEMPS DOWN INTO THE TEENS IN SOME
AREAS WITH A FRESH SNOW PACK.  A WEAK COLD FRONT DROPS SE TROUGH THE
CWA EARLY SUNDAY...BUT IT WILL HAVE ONLY VERY SHALLOW MOISTURE...SO
NO PCPN EXPECTED WITH IT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 258 PM EST FRI DEC 21 2012

THE MID RANGE MODELS ARE IN GENERAL AGREEMENT WITH TWO SYSTEMS
FORECAST TO PASS MOSTLY TO THE SOUTHEAST OF THE AREA IN THE LONG
TERM. AS THE PREVIOUS RUNS HAVE HAD SOLUTIONS CLOSER TO LOWER
MICHIGAN... CONFIDENCE IS MIDDLING IN THIS FORECAST.

HAVE LIGHT PERIODS OF SNOW MONDAY INTO EARLY CHRISTMAS MORNING AND
WEDNESDAY INTO LATE THURSDAY... AS THE TWO SYSTEMS OUT OF THE
SOUTHWEST PASS MOSTLY TO THE SOUTHEAST OF THE AREA. THE BEST CHANCE
FOR SNOW SEEMS TO BE WEDNESDAY NIGHT TO THE SOUTHEAST OF GRAND
RAPIDS WITH THE SECOND WAVE. POPS THEN ARE FORECAST AROUND 40
PERCENT NEAR JACKSON.

TEMPERATURES WILL BE AROUND NORMAL (HIGHS AROUND 30 AND LOWS AROUND
20) THROUGH THE LONG TERM... AS HIGH PRESSURE OVER CANADA KEEPS
COOLER AIR OVER THE REGION AND FORCES THE STORM TRACKS MOSTLY SOUTH
OF LOWER MICHIGAN. WOULD NOT BE SURPRISED IF LITTLE TO NO
ACCUMULATING SNOW FALLS THROUGH THE LONG TERM.

&&

.AVIATION...(00Z SAT THROUGH 00Z SUN)
ISSUED AT 640 PM EST FRI DEC 21 2012

MVFR CIGS IMPROVING TO VFR NEXT 3 TO 9 HOURS. VFR CIG AROUND 030 MAY
PERSIST KFFX TO KGRR INTO SAT MORNING. WINDS WILL STEADILY DIMINISH
TO AROUND 10KTS AND BECOME MORE WESTERLY THROUGH MORNING.

OUTLOOK...VFR WITH LIGHT WINDS THROUGH MONDAY. MAY SEE PERIOD OF VFR
CIG SUN MORNING-MID DAY AS VERY WEAK FRONT MOVES THROUGH THE REGION.

&&

.MARINE...
ISSUED AT 258 PM EST FRI DEC 21 2012

MAINTAIN THE STORM FORCE WINDS ON THE LAKE THROUGH THIS EVENING.  A
DOWNWARD TREND IS EXPECTED THEREAFTER.  A GALE WARNING WILL LIKELY
REPLACE THE STORM WARNING LATER TONIGHT.

&&

.HYDROLOGY...
ISSUED AT 258 PM EST FRI DEC 21 2012

LITTLE TO NO PCPN EXPECTED.  RUNOFF FROM THE PAST TWO DAYS OF PCPN
HAS RESULTED IN RIVER RISES...BUT THEY REMAIN WELL WITHIN THEIR
BANKS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MIZ040-
     043>046-050>052-056>059-064>067-071>074.

     WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MIZ037>039.

LM...STORM WARNING UNTIL 1 AM EST SATURDAY FOR LMZ844>849.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...63
AVIATION...DKC
HYDROLOGY...JK
MARINE...JK
Hazardous weather outlook, Dec 21, 4:32 AM EST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 AM EST FRI DEC 21 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
432 AM EST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF LIGHT SNOW SHOWERS AND WIND GUSTS OF 45 TO 55 MPH
FROM THE NORTHWEST WILL CREATE HAZARDOUS TRAVEL CONDITIONS TODAY.
SCATTERED POWER OUTAGES ARE POSSIBLE... ESPECIALLY ALONG THE LAKE
MICHIGAN SHORELINE WHERE THE HIGHEST WIND GUSTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-220915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
432 AM EST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STORM FORCE NORTHWEST WINDS TO 50 KNOTS WILL CREATE WAVE HEIGHTS OF
15 TO 20 FEET TODAY INTO THE EVENING. WINDS AND WAVES WILL GRADUALLY
SUBSIDE A BIT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT SATURDAY BEFORE
DIMINISHING LATE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

In the hours before

Local storm report, Dec 21, 4:50 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 3 WSW BATTLE CREEK      42.31N 85.25W
12/21/2012  M41 MPH          CALHOUN            MI   ASOS

&&

WH
Local storm report, Dec 21, 4:53 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     NON-TSTM WND GST 3 S IONIA               42.94N 85.06W
12/21/2012  M40 MPH          IONIA              MI   AWOS

&&

WH
Local storm report, Dec 21, 4:54 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     NON-TSTM WND GST 2 ENE CHARLOTTE         42.57N 84.81W
12/21/2012  M37 MPH          EATON              MI   AWOS

&&

WH
Local storm report, Dec 21, 4:55 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     NON-TSTM WND GST 1 ESE MASON             42.57N 84.42W
12/21/2012  M37 MPH          INGHAM             MI   AWOS

&&

WH
Local storm report, Dec 21, 4:56 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 4 SSE SOUTH HAVEN       42.35N 86.26W
12/21/2012  M55 MPH          VAN BUREN          MI   AWOS

&&

WH
Local storm report, Dec 21, 5:33 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
533 PM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     NON-TSTM WND GST 1 WNW MANISTEE          44.25N 86.35W
12/21/2012  M54.00 MPH       MANISTEE           MI   OFFICIAL NWS OBS

            GLOS WEATHER STATION ON THE COAST.

0131 AM     NON-TSTM WND GST 3 WSW BENTON HARBOR     42.10N 86.49W
12/21/2012  M60.00 MPH       BERRIEN            MI   OFFICIAL NWS OBS

            ST JOSEPH GLOS WEATHER STATION ON THE COAST.

0615 AM     NON-TSTM WND GST 2 ENE CHARLOTTE         42.57N 84.81W
12/21/2012  M37.00 MPH       EATON              MI   AWOS

0855 AM     NON-TSTM WND GST 4 W MUSKEGON            43.22N 86.33W
12/21/2012  M61.00 MPH       MUSKEGON           MI   OTHER FEDERAL

            MUSKEGON GLERL SITE. SUSTAINED WIND WAS 41 MPH.

0905 AM     NON-TSTM WND GST 1 W SOUTH HAVEN         42.40N 86.30W
12/21/2012  M71.00 MPH       LMZ844             MI   OTHER FEDERAL

            SOUTH HAVEN GLERL PEAK GUST. SUSTAINED WIND WAS 55 MPH.

0912 AM     NON-TSTM WND GST 3 WNW JACKSON           42.26N 84.46W
12/21/2012  M40.00 MPH       JACKSON            MI   ASOS

0934 AM     NON-TSTM WND GST 3 S IONIA               42.94N 85.06W
12/21/2012  M40.00 MPH       IONIA              MI   AWOS

1007 AM     NON-TSTM WND GST 4 S MUSKEGON            43.17N 86.24W
12/21/2012  M56.00 MPH       MUSKEGON           MI   ASOS

1013 AM     NON-TSTM WND GST 5 NNW LANSING           42.80N 84.58W
12/21/2012  M38.00 MPH       CLINTON            MI   ASOS

1030 AM     NON-TSTM WND GST BIG SABLE POINT         44.06N 86.51W
12/21/2012  M63.00 MPH       MASON              MI   OFFICIAL NWS OBS

            BIG SABLE POINT GLOS. SUSTAINED WIND WAS 51 MPH.

1048 AM     NON-TSTM WND GST 5 W HOLLAND             42.78N 86.21W
12/21/2012  M63.00 MPH       OTTAWA             MI   OTHER FEDERAL

            WIND GUST AT THE NATIONAL OCEAN SERVICE SITE AT HOLLAND.
            SUSTAINED WIND WAS 53 MPH.

1054 AM     NON-TSTM WND GST 4 SSE KALAMAZOO         42.23N 85.56W
12/21/2012  M46.00 MPH       KALAMAZOO          MI   ASOS

1115 AM     NON-TSTM WND GST 4 SSE SOUTH HAVEN       42.35N 86.26W
12/21/2012  M55.00 MPH       VAN BUREN          MI   AWOS

1115 AM     NON-TSTM WND GST 2 S HOLLAND             42.75N 86.11W
12/21/2012  M47.00 MPH       ALLEGAN            MI   ASOS

1135 AM     NON-TSTM WND GST 2 NE MOUNT PLEASANT     43.62N 84.74W
12/21/2012  M38.00 MPH       ISABELLA           MI   AWOS

1151 AM     NON-TSTM WND GST 4 SSW ALMA              43.32N 84.69W
12/21/2012  M37.00 MPH       GRATIOT            MI   AWOS

1154 AM     NON-TSTM WND GST 2 NNW BIG RAPIDS        43.72N 85.50W
12/21/2012  M40.00 MPH       MECOSTA            MI   AWOS

1234 PM     NON-TSTM WND GST 2 E LUDINGTON           43.96N 86.41W
12/21/2012  M48.00 MPH       MASON              MI   AWOS

            MULTIPLE GUSTS TO 48 MPH WERE OBSERVED FROM 954 AM
            THROUGH 1234 PM EST.

1242 PM     NON-TSTM WND GST GERALD R FORD ARPT      42.89N 85.53W
12/21/2012  M49.00 MPH       KENT               MI   ASOS

0214 PM     NON-TSTM WND GST 3 SW FREMONT            43.44N 85.99W
12/21/2012  M43.00 MPH       NEWAYGO            MI   AWOS

0353 PM     NON-TSTM WND GST 3 WSW BATTLE CREEK      42.31N 85.25W
12/21/2012  M41.00 MPH       CALHOUN            MI   ASOS

0354 PM     NON-TSTM WND GST 1 ESE MASON             42.57N 84.42W
12/21/2012  M37.00 MPH       INGHAM             MI   AWOS

&&

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:30 AM ESTSmall Craft AdvisoryGRR12 hr

Nearby

Gale Warnings in Michigan, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.